I titled this post at 2 am this morning after a sudden hypo around dinner time. At 2 am I was thinking clearly, taking time to make a note on my phone so I wouldn’t forget. At 7.15 pm things were a whole lot more chaotic. Well not at first….
I was cruising nicely through my evening yoga practice after taking my basal shot (long acting insulin which keeps my blood sugar level over night) about 30 minutes prior. I’ve been playing around with where to take the shot to avoid insulin absorption issues, and decided to inject in the soft fleshy area in the top part of my bum. There was a sting on entry and when I pulled the needle out quite a bit of bleeding so I knew I hit a capillary. I wasn’t concerned. Usually this means the insulin won’t absorb as well and I’ll sustain a higher level overnight.
I hopped on my mat, forgetting all about the shot. It was towards the end of my practice that I noticed some itchy sensations around my waist. This is usually a sign that I am going low but sometimes that itch comes when I’m high. I actually find the itch super annoying. It’s not at all useful in helping me determine whether I should check my level or not. Luckily I checked.
3.4 mmol flashed large on my blood glucose meter. This is NOT a good result. This is a scary result. The last time I had checked I was 5.4 and usually it would stay that number until dinner. This sudden and fast drop could only mean one thing. My long acting insulin had hit my blood stream and was absorbing all at once. If I’d been wearing a CGM ( continuous glucose monitor) I could have seen the trend. Arrow pointing down on an angle means I can treat it with around 8 grams of fast acting carbs and it would come up in 20 minutes. Arrow pointing straight down would mean taking 15 grams and still having to wait 20 minutes.
Sadly I cannot afford a CGM. I had to fly blind.
After cramming two tabs in my mouth at once I sat back down on my mat. By now the itch had turned into a crawl which went from head to toe. My husband who was sitting next to me and in the middle of his own yoga practice reminded me to breathe.
I engaged whats called Ujayii breath a slow whispering breath, which sounds almost like a snore and tried to focus on lengthening my exhalation. It worked and I stayed calm but it did little to budge the numbers on my meter. I took another tab and a half and started raving and ranting This is the point where someone telling me to calm down doesn’t work. Me telling me to calm down doesn’t work.
Telling myself, “don’t react, don’t eat more tabs, just be here, it will pass, your blood sugar will come up” is like that feeling on the edge of orgasm when the thought comes “don’t do it… hold off… keep enjoying…” and then you go for it anyway.
Not the best analogy, because sex feels good while hypos are horrible, a total brain melt.
It took 30 minutes and three and half glucose tabs to come out of the tail spin. The graph on the app which measures my data went straight up. When I pulled out my syringe to take some fast acting insulin for dinner my husband was confused. Why are you taking insulin when insulin just caused the problem? How to explain that if I don’t take some insulin to cover the meal I’ll rebound even higher.
Living with diabetes is a fine and tenuous balancing act between the horror of lows and the haunting of highs. No matter which way you look at it you can’t win. Best not to try. Thankfully I rarely have these testing moments. I chalk this up to a consistent and daily yoga routine. More of which I’ll share with you here during #diabetesawarenessmonth.
Want to learn the ujayii breathing technique I use to calm myself during a low? Watch this short video below and join in.
See you tomorrow
with great respect…